Utah, 2007

Flash Flood and Hail in Utah, July 26 to 27, 2007

July 26 to 27, 2007 · NWS SLC · 4 events in 2 counties and zones

Copious moisture aided in heavy thunderstorms developing over southwest Utah. Two to three inches of rain was estimated to have fallen in about an hour across Zion Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Copious moisture aided in heavy thunderstorms developing over southwest Utah. Two to three inches of rain was estimated to have fallen in about an hour across Zion Park. One to two inches of rain fell from storms near St. George, causing street flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 26, 2:18 PM MST, 5 hours 47 minutes earlier.

Area forecast discussion, Jul 26, 2:18 PM MST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
318 PM MDT THU JUL 26 2007

.SYNOPSIS...VERY MOIST AIRMASS OVER UTAH WILL HOVER IN PLACE INTO THE
WEEKEND. HIGH PRESSURE ALOFT WILL CONTINUE OVER THE GREAT BASIN
THROUGH THE WEEKEND.

&&

.DISCUSSION...MOISTURE PLUME ACROSS THE GREAT BASIN FROM OLD MEXICO
NORTH INTO CANADA REMAINS IN PLACE AND WILL SO FOR THE NEXT FEW
DAYS AS IT SLOWLY TAKES ON A DRYING TREND. PRECIPITABLE WATER (PW)
VALUES REMAIN HIGH ACROSS THE FORECAST AREA...ABOVE AN INCH IN MOST
LOCATIONS INCLUDING NORTHWEST UTAH AND NORTHEAST NEVADA WHERE
CONVECTION HAS BEEN INITIATED DUE TO GOOD INSOLATION UNDER CLEAR
SKIES. MOISTURE WILL SLOWLY DECREASE OVER UTAH THE NEXT FEW DAYS AS
HIGH CENTER SETTLES OVER NORTHERN UTAH AND DEEP MOISTURE TENDS
TO FLOW AROUND THE PERIMETER OF THE RIDGE. SCATTERED CONVECTION HAS
ALSO BEGUN OVER THE SPINE OF UTAH...ESPECIALLY SOUTH...DISPLAYING
NO MOVEMENT OR LITTLE MOVEMENT TO THE NORTH. THIS IS DUE TO EMBEDDED
WEAK SHORTWAVES DRIFTING THROUGH THE MEAN RIDGE AND THE ABUNDANT
MOISTURE. BRIEF HEAVY RAINS ARE POSSIBLE AND DUE TO THE SLOW
MOVEMENT...FLASH FLOODING IS POSSIBLE OVER THE SOUTHWEST THROUGH
THIS EVENING. AIRMASS LOOKS TO CONTINUE DRYING FROM THE NORTHWEST
LATER SATURDAY AND CONTINUE INTO SUNDAY.

RIDGE AXIS WILL AGAIN SHIFT EASTWARD MONDAY AND OPEN THE DOOR TO
ANOTHER BOUT OF MONSOON MOISTURE. LATEST GFS INDICATES THAT ISOLATED
THUNDERSTORMS ON MONDAY WILL GIVE WAY TO SCATTERED CONVECTION ON
TUESDAY AND THEN BECOME WIDESPREAD BY WEDNESDAY. THIS MONSOON EVENT
WILL THEN BE FOLLOWED BY ANOTHER PERIOD OF DRYING FOR THE LATTER
PART OF THE WEEK AND ON INTO THE WEEKEND. AS UPSTREAM TROUGH PUSHES
ACROSS THE NORTHERN ROCKIES LATE FRIDAY THROUGH SUNDAY...A SOUTHWEST
FLOW WILL DEVELOP ACROSS UTAH. GUSTY WINDS WILL EXACERBATE ANY
FIRE PROBLEMS PRESENT AT THAT TIME. HOWEVER...WITH THE ABUNDANT
MOISTURE EXPECTED PRIOR TO THIS TIME PERIOD...HUMIDITIES WOULD
REALLY HAVE TO TAKE A TUMBLE FOR THE AREA TO REACH RED FLAG
CONDITIONS. POSSIBLE...BUT NOT LIKELY.

&&

.AVIATION...THERE IS A 20 PERCENT CHANCE OF A THUNDERSTORM DIRECTLY
IMPACTING THE SLC TERMINAL. HOWEVER...WITH DEVELOPING CONVECTION TO
THE SOUTH OF THE FIELD...THERE IS A GREATER CHANCE OF SOUTHERLY
OUTFLOW WINDS THROUGH 03Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC.....YOUNG
AVIATION...B. SMITH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE
VISIT...HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 26, 5:50 AM MST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
650 AM MDT THU JUL 26 2007

UTZ001>016-019>021-517-518-WYZ021-271300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
650 AM MDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH ALONG WITH FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE VERY MOIST AIRMASS ACROSS THE AREA WILL BRING ADDITIONAL SHOWERS
AND THUNDERSTORMS TO UTAH AND SOUTHWEST WYOMING TODAY. SHOWERS AND
THUNDERSTORMS WILL PEAK DURING THE AFTERNOON AND EARLY EVENING
HOURS...THEN GRADUALLY DISSIPATE DURING THE LATE EVENING HOURS.
LOCALLY HEAVY RAINS ARE ONCE AGAIN POSSIBLE FROM THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THROUGH MONDAY...
THOUGH MAINLY OVER THE SOUTHERN...CENTRAL...AND EASTERN MOUNTAINS.
MOISTURE WILL INCREASE AGAIN FROM THE SOUTH LATE MONDAY...BRINGING A
RENEWED THREAT OF WIDESPREAD SHOWERS AND THUNDERSTORMS WITH HEAVY
RAIN TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Jul 26, 3:28 PM MST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
428 PM MDT THU JUL 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TORNADO          PLYMOUTH                41.88N 112.14W
07/25/2007                   BOX ELDER          UT   PUBLIC

            TORNADO OVER GRASS FIELD SEEN NEAR I-15 AND PHOTOS TAKEN
            TO CONFIRM. NO DAMAGE. OBSERVERS REPORTED THAT IT CROSSED
            THE INTERSTATE. INFORMATION FROM KTVX.

&&

ATARDY
Local storm report, Jul 26, 3:56 PM MST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
456 PM MDT THU JUL 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FLASH FLOOD      1 E FOUNTAIN GREEN      39.63N 111.62W
07/25/2007                   SANPETE            UT   PUBLIC

            DEBRIS FLOW FROM THE SALT CREEK BURN SCAR DAMAGED SEVERAL
            HOMES.

&&

MCINERNEY
Local storm report, Jul 26, 4:15 PM MST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
515 PM MDT THU JUL 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TORNADO          PLYMOUTH                41.88N 112.14W
07/25/2007  F0               BOX ELDER          UT   PUBLIC

            TORNADO OVER GRASS FIELD SEEN NEAR I-15 AND PHOTOS TAKEN
            TO CONFIRM. NO DAMAGE. OBSERVERS REPORTED THAT IT CROSSED
            THE INTERSTATE. INFORMATION FROM KTVX.

0418 PM     HAIL             10 E PARK CITY          40.66N 111.30W
07/25/2007  E1.00 INCH       SUMMIT             UT   PUBLIC

            REPORT RELAYED FROM FEDEX DRIVER TO KUTV CHANNEL 2

0450 PM     FLASH FLOOD      1 E FOUNTAIN GREEN      39.63N 111.62W
07/25/2007                   SANPETE            UT   PUBLIC

            DEBRIS FLOW FROM THE SALT CREEK BURN SCAR DAMAGED SEVERAL
            HOMES.

0555 PM     TSTM WND GST     6 NW SALT LAKE CITY     40.83N 112.01W
07/25/2007  E69.00 MPH       SALT LAKE          UT   MESONET

            SALT AIR MESONET SITE NEAR INTERSTATE 80. ESTIMATED TIME.
            GUSTS 53 MPH AT SLC ASOS AT 606 PM MDT.

0620 PM     FLASH FLOOD      3 W GRANTSVILLE         40.59N 112.52W
07/25/2007                   TOOELE             UT   OTHER FEDERAL

            DEBRIS FLOW FROM KIMBELL BURN SCAR CROSSED STATE ROAD 186
            WEST OF THE TOWN OF GRANTSVILLE. ROAD CLOSED BY FLOWING
            MUD AND DEBRIS.

0630 PM     TSTM WND GST     SOUTH WEBER             41.13N 111.93W
07/25/2007  M73.00 MPH       DAVIS              UT   TRAINED SPOTTER

            PERSONAL WEATHER STATION

0730 PM     FLASH FLOOD      LEAMINGTON              39.53N 112.29W
07/25/2007                   MILLARD            UT   TRAINED SPOTTER

            DEBRIS FLOW IN LEAMINGTON DEVILS DEN BURN AREA IN
            LEAMINGTON CANYON REPORTED BY SPOTTER. EVENT BETWEEN
            LEAMINGTON AND OAK CITY.

&&

ATARDY
Local storm report, Jul 26, 4:49 PM MST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
549 PM MDT THU JUL 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FLASH FLOOD      5 E FOUNTAIN GREEN      39.63N 111.54W
07/26/2007                   SANPETE            UT   NWS EMPLOYEE

            DEBRIS FLOW FROM SALT CREEK BURN SCAR RUNNING ACROSS
            ROADS. RAWS STATION MEASURED 0.97 INCHES OF WATER IN 15
            MINUTES.

&&

LCHENG

The radar

The Salt Lake City radar (KMTX), 83 km away, was scanning. The volume nearest the first event began at 03:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Salt Lake

When
July 26, 8:05 PM MST
Where
Salt Lake County, 1.38 mi S of Salt Lake No Two Arp
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.600, -112.000

A 55 knot wind gust was estimated by a trained spotter in Salt Lake City.

Hail, Washington

When
July 27, 2:18 PM MST
Where
Washington County, 11.69 mi NW of Goldstrike
Measured
1 in hail
Reported by
Utility Company
Coordinates
37.500, -114.050

One inch hail was reported at Beaver Dam.

Heavy Rain, Washington

When
July 27, 4:30 PM MST to 5:30 PM MST
Where
Washington County, 0.55 mi E of St George
Reported by
Mesonet
Coordinates
37.100, -113.570

Very heavy rain from thunderstorms resulted in urban and small stream flooding in St. George. One to two feet of water was observed in some local streets and ground floors of houses. Damage estimates were not available. |St. George CEMP sensor reported 0.98 inches of rain in 30 minutes. Radar estimates were 1-2 inches total over the area.

Flash Flood, Washington

When
July 27, 4:36 PM MST to 6:00 PM MST
Where
Washington County, 2.82 mi NNE of Springdale
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.220, -112.990

Numerous reports of flash flooding were received from Zion NP, including Left Fork Creek, The Narrows, Emerald Ponds, and Oak Creek. Zion NP reported no injuries, but as many as 25 hikers were stranded. North fork of the Virgin River rose from 100 CFS to 4687 CFS within one hour.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45733, 36451, 36452, 36450.